Oklahoma, 2012

Hail in Oklahoma, March 8, 2012

March 8, 2012 · NWS TSA · 3 events in 2 counties and zones

A few strong to marginally severe thunderstorms with hail developed along a cold front as it pushed into east-central Oklahoma on the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A few strong to marginally severe thunderstorms with hail developed along a cold front as it pushed into east-central Oklahoma on the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 8, 5:45 AM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Mar 8, 5:45 AM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
545 AM CST THU MAR 8 2012

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
CIGS GENERALLY 1-3 THOUSAND FEET AND VISIBILITY 3-6 MILES
IN RAIN...HOWEVER SCATTERED THUNDERSTORMS WITH IFR CONDITIONS
BEFORE 18Z. CONDITIONS BEGINNING TO IMPROVE TO VFR FROM NORTH
TO SOUTHEAST BETWEEN 18Z AND 00Z.

&&

.PREV DISCUSSION... /ISSUED 355 AM CST THU MAR 8 2012/

DISCUSSION...
STRONG COLD FRONT CURRENTLY ALONG THE INTERSTATE 44 CORRIDOR WILL
MAKE STEADY PROGRESS SOUTHWARD THROUGH THE DAY...AND IS EXPECTED
TO PUSH THROUGH WEST CENTRAL AR AND FAR SE OK BY EARLY AFTERNOON.
WEAK CONVECTION HAS BLOSSOMED OVER THE LAST FEW HOURS BOTH AHEAD
OF AND BEHIND THE FRONT. GIVEN THE FAVORABLE UPPER JET DYNAMICS IN
PLACE ACROSS THE REGION ATOP UNSEASONABLE MOISTURE DEPTH THIS
TREND IN CONVECTIVE COVERAGE IS EXPECTED TO CONTINUE THROUGH THE
MORNING. ANY ORGANIZED SEVERE WEATHER THREAT WILL BE CONFINED TO
LOCATIONS ALONG AND SOUTH OF THE COLD FRONT...AND GIVEN THE FRONTS
CURRENT PACE...THIS THREAT IS LIKELY TO FOCUS SOUTH AND EAST OF
THE FORECAST AREA. THE HEAVY RAIN POTENTIAL WILL TEND TO FOCUS
NORTH OF THE SURFACE FRONT AS THE BOUNDARY SLOWS THIS EVENING AND
BECOMES MORE PARALLEL TO FLOW ALOFT. EXPECTATIONS ARE THAT THE
AXIS OF HEAVIEST RAINS THROUGH TONIGHT WILL REMAIN NEARER THE
ARKLATEX REGION...WITH A MORE ISOLATED FLASH FLOOD AT BEST ACROSS
THE SOUTHERN TIER OF OUR FORECAST AREA.

FRIDAY LOOKS TO REMAIN DRY FOR MOST LOCATIONS WITH ONLY LOW
CHANCES AT PRECIP ACROSS FAR SE OK. THE FORECAST OVER THE WEEKEND
THEN BECOMES DOMINATED BY THE EVOLUTION OF THE UPPER LOW CURRENTLY
PASSING THE FOUR CORNERS REGION. SEVERAL PREVIOUS MODEL SOLUTIONS
HAD THIS LOW EJECTING PIECEMEAL ACROSS THE PLAINS...HOWEVER THE
00Z MODEL SUITE NOW HAS SEVERAL MEMBERS FAVORING A SINGLE
CIRCULATION AND DELAYING ITS TIMING INTO THE REGION. THIS SOLUTION
IS MORE BELIEVABLE AND ALSO OFFERED BY THE MORE CONSISTENT
ECMWF/CANADIAN/UKMET MODELS THUS THE FORECAST WAS SHIFTED STRONGLY
IN THIS DIRECTION. THE RESULT BEING TO DELAY THE ONSET OF HIGHER
POPS SLIGHTLY AND EXTEND HIGH RAIN CHANCES SUNDAY INTO MONDAY. THE
POTENTIAL WILL EXIST FOR ADDITIONAL HEAVY RAINS ONCE THE UPPER LOW
DOES MOVE NEARER THE REGION.

ONCE THE UPPER LOW PASSES...UNSEASONABLE WARMTH AND HIGH DEWPOINTS
LOOK TO EXPAND ACROSS THE SOUTHERN PLAINS. THIS BROAD WARM SECTOR
WILL EVENTUALLY INTERACT WITH EITHER A WEAK FRONT AND/OR IMPULSES
EMANATING FROM LARGER TROUGHING MOVING TO OUR WEST. EITHER WAY
THUNDERSTORM CHANCES LOOK TO RETURN TOWARD THE END OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   44  38  62  40 /  90  30  10  20
FSM   65  38  61  41 / 100  80  10  20
MLC   63  40  57  41 / 100  80  20  40
BVO   46  34  61  37 /  90  20  10  20
FYV   60  36  60  38 /  90  40  10  20
BYV   57  34  60  34 /  90  30  10  20
MKO   50  37  61  40 /  90  50  10  30
MIO   45  35  62  37 /  90  20   0  20
F10   46  39  58  40 /  90  60  20  30
HHW   69  42  56  43 / 100  80  30  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...21
LONG TERM....07
AVIATION...21
Hazardous weather outlook, Mar 8, 8:42 AM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE TULSA OK
842 AM CST THU MAR 8 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CST THU MAR 8 2012

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...SOUTH OF INTERSTATE 40...ESPECIALLY NEAR THE RED RIVER.
	ONSET...THIS MORNING.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...SOUTH OF INTERSTATE 40.
	ONSET...THIS MORNING.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...SOUTH OF INTERSTATE 40.
	ONSET...THIS MORNING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...THIS MORNING.

DISCUSSION...
A COLD FRONT WILL CONTINUE TO TRAVEL SOUTH THIS MORNING REACHING
THE RED RIVER BY NOON. SHOWERS AND SCATTERED THUNDERSTORMS BEHIND
THE FRONT WILL BE MOST NUMEROUS SOUTH OF INTERSTATE 40. THERE WILL
BE A SMALL THREAT FOR MARGINALLY SEVERE HAIL NEAR THE RED RIVER.
INCREASING THUNDERSTORMS IN SOUTHEAST OKLAHOMA AND WEST CENTRAL
ARKANSAS WILL BRING A THREAT FOR EXCESSIVE RAIN.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION UNLIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
AN UPPER SYSTEM MOVING NORTHEAST FROM NEW MEXICO OVER THE
WEEKEND WILL COMBINE WITH A WARM FRONTAL BOUNDARY MOVING
NORTH FROM TEXAS TO BRING INCREASING RAIN CHANCES FRIDAY
NIGHT THROUGH THE WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Mar 8, 11:13 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1113 AM CST THU MAR 8 2012

OKZ068-069-081745-
ADAIR OK-CHEROKEE OK-
1113 AM CST THU MAR 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1145 AM CST
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     CENTRAL CHEROKEE

IN NORTHEAST OKLAHOMA
     WESTERN ADAIR

AT 1112 AM CST...A STRONG THUNDERSTORM WAS LOCATED 16 MILES SOUTHWEST
OF TAHLEQUAH...MOVING NORTHEAST AT 50 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
TAHLEQUAH...ELDON AND PROCTOR.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL.

LAT...LON 3606 9484 3592 9472 3576 9512 3581 9513
      3582 9526 3586 9523
TIME...MOT...LOC 1712Z 241DEG 44KT 3582 9516

The radar

The Tulsa radar (KINX), 60 km away, was scanning. The volume nearest the first event began at 17:25 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Cherokee

When
March 8, 11:25 AM CST
Where
Cherokee County, Tahlequah
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
35.920, -94.970

Hail, Latimer

When
March 8, 3:38 PM CST
Where
Latimer County, 0.89 mi NE of Yanush
Measured
1 in hail
Reported by
Public
Coordinates
34.710, -95.310

Hail, Latimer

When
March 8, 3:45 PM CST
Where
Latimer County, 1.49 mi NNE of Laura
Measured
1.25 in hail
Reported by
Public
Coordinates
34.750, -95.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369922, 369923, 369924.